Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Persistant anemia
Mar 17, 2014

Hello, I am infectious disease doctor from Turkey. My patient is 67 years old, women, with 10 years of HIV positive, started treatment 1 years ago. She is on truvada plus kaledra. Shas has diabet, and coronary artery disease. Her current lab results: CD4 85/mm3 (pretreatment: 51), HIV RNA: negative (pretreatment 59.800 copy/ml, leucocyte count: 2,4, hemoglobin:7,3 platelet: 80000. She suffer for the anemia for the 1 year and got eritrocyte transfusions many times. In the past one year, her eritrocyte transfusion requirement abit decreased in the last weeks (at the beginning, she took transfusion every two weeks, but in the last weeks she need every one month). But her hemoglobin level is still decreasing. Now her hemoglobin level again is 7,3 g/dl (last transfusition was 3 weeks ago, 1 unite eritrocyte was gave, and then her hemoglobin level was 9,8). Bone marrow culture gave no growth (including mycobacteria)and no other disease (e.g lenfoma). What do you think her persistant pancytopenia? Do you recommend eritropoietin injection for her anemia to decrease transfusition. Thank you

Response from Dr. Young

Hello and thank you for posting from Turkey. I apologize for my late reply to your questions.

It's good that your patient is on ART and has an excellent viral response.

There are two general areas of responses. First, is related to trying to understand the basis of your patient's anemia and relative pancytopenia. With her very low CD4 cell count, the possibility of a bone marrow infiltrative process, such as Mycobacterial infection or malignancy seems very real, but her marrow biopsy and culture would seem to rule this out. It's also possible, though less likely that she has a toxicity to one of her medications- trimethoprim/sulfa is a common cause of erythrocyte depression/anemia, I've seen some patients with marrow suppression from tenofovir too. Does her bone marrow biopsy show any erythroid precursors? One would predict that this should be the case.

Also, it's conceivable that rather than having a red cell productive problem that she has functional hypersplenism- sometimes seen in advanced HIV/AIDS cases. Her low platelet count would further my concern for this. Does a peripheral blood smear give any abnormal clues?

With regards to her treatment, if an erythropoetin level is available, this can tell you if your patient would benefit from supplemental epo. You've not mentioned her renal function, but clearly patients with end-stage renal disease have low epo levels.

If no other obvious cause can be identified, I'd wonder if holding any unnecessary medications could be done, even to the extent of changing her ART to other medications (the later to address the possibility of ART-induced anemia).

I hope this is helpful. BY



Previous
HIV and monitoring for HPV
Next
cd4 count about my sister

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement